Virginia, 2016

Heat in Virginia, July 23, 2016

July 23, 2016 · NWS LWX · 7 events in 7 counties and zones

A southwesterly flow around high pressure over the Atlantic pumped in plenty of moisture while hot conditions persisted due to an upper-level ridge of high pressure. The heat and humidity caused heat indices to top off around 105 degrees.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southwesterly flow around high pressure over the Atlantic pumped in plenty of moisture while hot conditions persisted due to an upper-level ridge of high pressure. The heat and humidity caused heat indices to top off around 105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 23, 9:33 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 23, 9:33 AM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1033 AM EDT Sat Jul 23 2016

.SYNOPSIS...
A weak cold front will dissipate north of the area today. High
pressure will then be in control of the area's weather Sunday
before another front enters the area Monday into Tuesday. This
front may stall across the region during the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update: expanded Heat Advisory to Calvert and St. Marys Counties
as reworked temperature grids produce 105 heat index there.

Previous discussion:
Synoptic features across the eastern portion
of the United States early this morning are quite weak. The most
noticeable item is a trough axis across New England, which extends
southward along the Mid Atlantic coast. There is also a dewpoint
gradient across the eastern Great Lakes to New York City. These
two features will play a small role in today's forecast.

The only clouds of note this morning are located in western MD, so
temperatures have been able to rise quickly to near 90 at 10 AM.
Deep mixing and a W/NW low level flow will support highs in the
mid-upper 90s, and am thinking a few spots (such as urban DC) have
a real shot at 100. While the westerly flow supports higher
temperatures, it also would dry dewpoints out to the mid-upper
60s. Have continued a middle-of-road solution to dew points in the
upper 60s-around 70, which yields a Heat Index on the threshold of
advisory criteria of 105. In terms of impact, the heat and sun
will be an issue for anyone outdoors.

For thunderstorm chances, the dewpoint boundary, which will be
sinking south late this afternoon and evening, may provide a zone
of weak forcing. But the westerly flow likely will act to suppress
anyactivity. While plenty of instability abounds, there is
little forcing to utilize that CAPE. In addition, the 12Z IAD
sounding shows a strong stable layer between 600-450 mb. With 500
mb forecasts changing little through the day, deep convection may
be thwarted. There is some signal in guidance that there may be a
slightly better chance east of I-95 this evening, perhaps due to
the boundary from the north interacting with bay breezes, along
with slightly lower heights.

Benign weather will be in place overnight, with perhaps patchy fog
in climo-favored locations. That will be especially true in the
higher dewpoint air if any storms do cross those areas.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
High pressure will return for Sunday, with ridging in place aloft
too. Temperatures at 850 mb will still be with a degree or two of
22C, but dewpoints should be in or near the mid 60s, which means
that the heat index should remain under 100F for most. Temperatures
may be a degree or two cooler as well since downsloping is lacking,
further supporting the feeling that an Advisory won't be warranted.
If any thunderstorms develop, they would be initiated by terrain
circulations, and have relegated low end PoPs to the mountains.

Monday looks to be the most active day of the three. First of all,
return flow stands a chance at pumping 70F dewpoint air north across
the forecast area once again. The airmass could certainly support
temperatures that rival Saturday, so headlines will once again be
possible.  In terms of storms, shortwave energy tracking across the
northeastern states will drop a front southward, which would provide
forcing. While instability across the forecast area once again
remains ample, the better shear will be found north of us. Thus its
not certain if something more organized can develop, and if it
does would it survive the trip. Regardless, believe the setup
would support at least scattered convection. Given heat of the
airmass, storms could become strong assuming they can penetrate
the warm mid-levels. PoPs have been lowered from previous forecast
given these uncertainties, but still have 30-40% PoPs from midday
through the evening.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure will continue to move into the Mid-West Tuesday while
a cold front will be located near the Mid-Atlantic region. Multiple
waves of low pressure are expected to move along the frontal
boundary and could potentially lead to an active weather pattern for
the region. Showers and thunderstorms will be possible Tue-Fri with
the best chance in the afternoon and evening. Warm and humid
conditions are expected to continue through the end of the work
week.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions will largely dominate through the valid TAF period.
The only exception may be localized fog at climo-favored
terminals... MRB/CHO. Even there am carrying only a couple hours of
MVFR. The only other risk today will be thunderstorms, which should
be isolated at best late this afternoon and evening. This risk
much too low to carry in a TAF at this time.

A similar setup carries through Sunday...VFR with a low end risk of
patchy fog. Thunderstorm chances even less than today.

Out of the next three days, the risk of storms highest on Monday.
Coverage would most likely still be scattered. Gusty winds/brief
restrictions a possibility.

SHRA/VCTS possible Tue-Wed.

&&

.MARINE...
Flow this weekend will generally be light and from the W/NW
today...10 kt or less. An isolated thunderstorm would be
possible late this afternoon-evening.

Gradient winds will likely increase Monday ahead of a cold front. Do
not have high confidence on reaching Small Craft conditions, but its
within the realm of possibilities. Will leave the wording in the
synopsis at this time.  Thunderstorm chances increase Monday as
well, which may be the greater risk of locally high winds.

A cold front may linger near the waters Tue-Wed and showers and
thunderstorms are possible.

&&

.CLIMATE...
Record highs and warm lows for the upcoming weekend...

Saturday...
DCA...102 in 2011...84 in 2011
BWI...102 in 2011...79 in 1978
IAD... 99 in 2011...76 in 2011

Sunday...
DCA...101 in 2010...84 in 2011
BWI...101 in 2010...82 in 2010
IAD... 99 in 2010...78 in 2010

Monday...
DCA...100 in 1930...79 in 1965
BWI...100 in 2010...77 in 1887
IAD... 98 in 2010...76 in 1965

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ011-013-014-
     016>018-503>506-508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ050>057-502-
     506.
WV...None.
MARINE...None.

&&

SYNOPSIS...HTS
NEAR TERM...ADS/HTS
SHORT TERM...HTS
LONG TERM...HAS
AVIATION...ADS/HAS/HTS
MARINE...ADS/HAS/HTS
CLIMATE...HTS
Hazardous weather outlook, Jul 23, 9:37 AM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1037 AM EDT SAT JUL 23 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241445-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1037 AM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY HAS BEEN ISSUED FOR THE ENTIRE OUTLOOK AREA UNTIL
8PM THIS EVENING FOR HEAT INDEX VALUES AROUND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDEX VALUES AROUND 105 DEGREES ARE LIKELY ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-241445-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1037 AM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY HAS BEEN ISSUED ALONG THE INTERSTATE 95 CORRIDOR
AND PORTIONS OF THE VIRGINIA PIEDMONT UNTIL 8PM THIS EVENING FOR
HEAT INDEX VALUES AROUND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES AROUND 105 DEGREES ARE LIKELY MONDAY AFTERNOON...
ESPECIALLY EAST OF THE BLUE RIDGE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Prince William

When
July 23, 12:00 PM EST to 3:00 PM EST
Where
Prince William forecast zone
Reported by
AWOS

Heat indices around 105 degrees were reported at Quantico.

Heat, Stafford

When
July 23, 12:00 PM EST to 3:00 PM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Heat indices around 105 degrees were reported nearby.

Heat, King George

When
July 23, 12:00 PM EST to 3:00 PM EST
Where
King George forecast zone
Reported by
AWOS
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Heat indices around 105 degrees were reported nearby.

Heat, Spotsylvania

When
July 23, 12:00 PM EST to 3:00 PM EST
Where
Spotsylvania forecast zone
Reported by
AWOS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Heat indices around 105 degrees were reported nearby.

Heat, Southern Fauquier

When
July 23, 12:00 PM EST to 3:00 PM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Heat indices around 105 degrees were reported nearby.

Heat, Arlington

When
July 23, 2:00 PM EST to 4:00 PM EST
Where
Arlington forecast zone
Reported by
AWOS
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Heat indices around 105 degrees were reported nearby.

Heat, Fairfax

When
July 23, 2:00 PM EST to 4:00 PM EST
Where
Fairfax forecast zone
Reported by
AWOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Heat indices around 105 degrees were reported nearby.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651542, 651543, 651544, 651545, 651546, 651547, 651548.